Recall of Liquid Products for Children
The FDA wants consumers to stop using liquid infants’ and children’s products that are part of a voluntary recall announced in April.
The firm McNeil Consumer Healthcare has recalled certain infants’ and children’s liquid products due to manufacturing deficiencies that may affect quality, purity, or potency. Some of these products may not meet required quality standards. Some of the recalled products may contain a higher concentration of active ingredient than specified. Others contain inactive ingredients that may not meet internal testing requirements. And others may contain tiny particles.
The products affected by the recall include certain liquid infants’ and children’s products sold under the brand names Tylenol, Motrin, Zyrtec, and Benadryl. A complete list of recalled products, along with instructions on what to do if you have these products, is posted with McNeil’s recall notice, which is available online at McNeilProductRecall.com.
The FDA urges people to stop using these products. Do not administer them to infants and children. There are a number of other products on the market, including generic versions of the recalled products, that are not affected by the recall and that are intended for use in infants and children. People should not give drug products to infants and children that are not intended for those age groups. For example, do not give adult-strength products to children, and do not give children’s strength products to infants. Doing so can result in serious harm.
The FDA does not anticipate that there will be a shortage of alternative products. You should discuss any questions you may have with your pharmacist or other healthcare professional.
If you have given your child some of the medication, according to the information FDA has at this time, the potential for serious medical problems is remote. If your child shows any unexpected symptoms after use of any of the recalled products, contact your healthcare professional.
This article was originally published in Coping® with Allergies & Asthma magazine, July/August 2010.